Hail, Rusk
- When
- January 20, 4:17 PM CST
- Where
- Rusk County, 0.69 mi N of Overton
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 32.280, -94.970
A very warm and unstable air mass developed across the region on January 20th. This air mass was accompanied by unusually high dewpoint values for late January with ambient temperatures approaching the 70 degree mark.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A very warm and unstable air mass developed across the region on January 20th. This air mass was accompanied by unusually high dewpoint values for late January with ambient temperatures approaching the 70 degree mark. A very strong and vigorous storm system moved out of the Great Basin and into the Southern Plains and Lower Mississippi Valley during the late afternoon and evening hours of January 20th. Wind shear throughout the atmosphere was very strong and supportive of strong to severe thunderstorms. Low level wind shear was significant enough such that super cell thunderstorms developed across the region, producing tornadoes, large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 20, 3:32 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 332 PM CST WED JAN 20 2010 .DISCUSSION... THE WEATHER IS SETTING UP TO BE ACTIVE FOR THE NEXT 12-18 HOURS FOR THE FOUR STATE REGION. WATER VAPOR IMAGERY SHOWS THE MAIN SHORTWAVE LEAVING THE FOUR STATE REGION AND MOVING EASTWARD INTO NORTHWEST TX NEAR THE PANHANDLE. THE SURFACE LOW WHICH WILL BRINGING THE ACTIVE WEATHER TO THE FOUR STATE REGION THIS EVENING IS NOW LOCATED JUST NORTH OF THE TX PANHANDLE. THE UPPER SHORTWAVE IS EXPECTED TO QUICKLY MOVE EAST...REACHING NORTH CENTRAL TEXAS/CENTRAL OKLAHOMA BY AROUND MIDNIGHT. THE SURFACE LOW IS EXPECTED TO REACH NORTH CENTRAL TEXAS BY AROUND 00Z. RADAR IMAGERY SHOWS SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED OVER SOUTH LOUISIANA AND EXTREME SOUTHEAST TEXAS...WITH SOME OF THE STRONGEST ACTIVITY NEAR ALEXANDRIA. SOME OF THE STORMS ARE BEGINNING TO MOVE INTO THE SOUTHWESTERN COUNTIES NEAR LUFKIN. THIS ACTIVITY SHOULD BEGIN TO INCREASE IN COVERAGE AND INTENSITY AS IT DEVELOPS OVER THE FOUR STATE REGION AS WELL OVER THE NEXT FEW HOURS. A TORNADO WATCH HAS BEEN ISSUED FOR THE SOUTHERN THIRD OF THE CWFA UNTIL 10 PM. THE ATMOSPHERE IS ALREADY SETTING THE STAGE FOR THE POSSIBILITY FOR SEVERE STORMS TODAY. TEMPERATURES OVER MUCH OF THE REGION HAS ALREADY RISEN INTO THE LOWER 70S...AND EVEN MIDDLE 70S FOR THE SOUTHWESTERN CORNER. THERE IS PLENTY OF MOISTURE TO WORK WITH AS PWATS ARE ABOVE 1.0 INCH OVER THE CWFA. WITH SUCH WARM TEMPERATURES IN THE LOWER LEVELS...LAPSE RATES WILL BE QUITE IMPRESSIVE AS THE UPPER LOW CONTINUES TO APPROACH. MID LEVEL LAPSE RATES THROUGH THE REST OF THE DAY AND INTO THIS EVENING WILL BE BETWEEN 7.5-8.5 C/KM FOR MANY LOCATIONS. THE 18Z SHV SOUNDING SHOWS A SLIGHT CAP...BUT THIS SHOULD EASILY BE BROKEN. THERE IS PLENTY OF INSTABILITY TO WORK WITH AS THE 18Z SHV SOUNDING SHOWS SURFACE BASED CAPES AROUND 2000 J/KG. SHEAR IS NOT TOO STRONG...BUT IT IS DEFINITELY ENOUGH TO SUPPORT SEVERE STORMS. IT SHOULD ALSO PICK UP AS THE LOW APPROACHES THE REGION. FOR THE SEVERE THREAT...EXPECT THE GREATEST TORNADO AND DAMAGING WIND THREAT TO BE ROUGHLY FROM AN EL DORADO TO SHREVEPORT TO LUFKIN LINE. FOR THE ENTIRE CWFA...LARGE HAIL WILL ALSO BE POSSIBLE. THE EASTERN SECTIONS OF THE CWFA COULD ALSO SEE HEAVY RAIN WHICH MAY RESULT IN MINOR FLOODING PROBLEMS. BUT OVERALL...DO NOT SEE TOO MUCH OF A THREAT FROM HEAVY RAIN FOR THE CWFA. THE SEVERE WEATHER RISK SHOULD BEGIN TO PICK UP OVER THE NEXT HOUR OR TWO...WITH ITS PEAK EXPECTED TO LIKELY BEGIN CLOSER TO 00Z. ACTIVITY SHOULD DECREASE QUICKLY FROM SOUTHWEST TO NORTHEAST AROUND MIDNIGHT AND THE FEW HOURS AFTERWORDS. HIGH PRESSURE WILL BRIEFLY TAKE OVER THE REGION AFTER THIS SYSTEM MOVES OUT OF THE AREA. THIS WILL KEEP THE AREA DRY FOR MUCH OF THURSDAY AND INTO FRIDAY. OUR NEXT STORM SYSTEM IS EXPECTED TO APPROACH THE REGION FRIDAY NIGHT AND ESPECIALLY INTO SATURDAY. THIS SYSTEM WILL BE KEEPING MUCH FURTHER NORTH THAN THE SYSTEM TODAY...WITH THE SURFACE LOW EXPECTED TO MOVE NORTH INTO THE IOWA AND MINNESOTA AREA. INSTABILITY WILL BE LIMITED. THEREFORE HAVE LIMITED THUNDER FOR THE SATURDAY SYSTEM. THIS FRONT IS EXPECTED TO MOVE EAST OUT OF THE FOUR STATE REGION BY SUNDAY MORNING. HIGH PRESSURE WILL MOVE INTO THE REGION BEHIND THIS FRONT TO KEEP THE AREA DRY THROUGH THE MIDDLE OF THE WORK WEEK. ANOTHER STORM SYSTEM IS EXPECTED TO APPROACH THE REGION BY WEDNESDAY AND INTO THURSDAY OF NEXT WEEK. TEMPERATURES THROUGH THE NEXT FEW DAYS WILL REMAIN ABOVE NORMAL WITH HIGHS EXPECTED TO BE IN THE UPPER 60S TO LOWER 70S. LOWS WILL BE 40S/50S EACH NIGHT. COOLER TEMPERATURES WILL MOVE IN BEHIND THE COLD FRONT TO BRING NEAR NORMAL TEMPERATURES BACK TO THE REGION FOR THE BEGINNING OF NEXT WEEK./22/ && .AVIATION... BKN TO OVC STRATOCU HAS LIFTED THIS AFTERNOON TO THE POINT WHERE MOST LOCATIONS ARE NOW VFR...WITH ISOLATED MVFR CEILINGS STILL HOLDING ACROSS THE FOUR STATE REGION. MVFR WILL DEVELOP AGAIN DURING THE EVENING FOR THE EAST TEXAS AIRPORTS AS THE LOW LEVEL JET INTENSIFIES AHEAD OF AN APPROACHING COLD FRONT. SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE TO INCREASE ACROSS THE REGION THROUGH THE EVENING...WITH A FEW STORMS PACKING STRONG WINDS AND PERIODS OF HEAVY RAIN. HEAVY RAIN WILL REDUCE VISIBILITIES TO AS LOW AS A HALF MILE AT TIMES. THE COLD FRONT WILL ENTER EAST TEXAS BEGINNING AROUND 21/06Z...AND MOVE RAPIDLY EASTWARD...EXITING NORTH CENTRAL LOUISIANA BY AROUND 21/12Z. WINDS WILL SHIFT FROM THE WEST IN THE WAKE OF THE FRONT...WITH CEILINGS GRADUALLY SCATTERING AS DRY AIR MOVES INTO THE AREA./18/ && .PRELIMINARY POINT TEMPS/POPS... SHV 52 69 41 71 51 / 90 10 0 0 20 MLU 55 69 43 67 47 / 100 10 0 0 10 DEQ 52 64 37 68 45 / 90 20 0 10 30 TXK 51 66 43 69 53 / 90 10 0 10 20 ELD 50 68 40 68 47 / 100 10 0 0 20 TYR 49 69 44 73 55 / 60 10 0 10 30 GGG 49 70 41 72 54 / 70 10 0 0 20 LFK 50 73 41 74 54 / 60 10 0 0 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 22/18
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SHREVEPORT LA 332 PM CST WED JAN 20 2010 ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-136- 137-212145- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD- UPSHUR-MARION-SMITH-GREGG- 332 PM CST WED JAN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION THIS AFTERNOON AND THROUGH THE EVENING HOURS. THUNDERSTORM ACTIVITY IS EXPECTED TO INITIATE THIS AFTERNOON...AND INTENSIFY DURING THE EVENING. STRONG AND SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THIS TIME PERIOD. THE PRIMARY CONCERNS WITH THE STRONGEST STORMS WILL BE LARGE HAIL AND HEAVY RAIN. HOWEVER...STRONG GUSTY TO POSSIBLY DAMAGING WINDS CAN NOT BE RULED OUT. RESIDENTS ARE URGED TO CONTINUE MONITORING FORECASTS FOR UPDATES ON THIS STORM SYSTEM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED THIS AFTERNOON AND EVENING. ARZ072-073-LAZ001>006-010>014-017>022-TXZ138-149>153-165>167- 212145- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-HARRISON-CHEROKEE-RUSK- PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX- 332 PM CST WED JAN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION THIS AFTERNOON AND TONIGHT. THUNDERSTORM ACTIVITY IS EXPECTED TO INITIATE THIS AFTERNOON...AND INTENSIFY INTO THE EVENING...AND POSSIBLY OVERNIGHT HOURS. SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE DURING THIS TIME PERIOD. A TORNADO OR TWO CAN NOT BE RULED OUT AS WELL. IN ADDITION...HEAVY RAIN WILL BE POSSIBLE WITH ALL OF THESE STORMS...WHICH COULD RESULT IN FLOODING PROBLEMS OF LOW LYING AND POOR DRAINAGE AREAS. RESIDENTS ARE URGED TO CONTINUE MONITORING FORECASTS FOR UPDATES ON THIS STORM SYSTEM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL LIKELY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
346 PM CST WED JAN 20 2010
TXZ153-166-167-202230-
SABINE-SAN AUGUSTINE-SHELBY-
346 PM CST WED JAN 20 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 430 PM CST...FOR THE FOLLOWING
COUNTIES...
IN EASTERN TEXAS...
SHELBY...SAN AUGUSTINE AND SABINE...
INCLUDING THE FOLLOWING LOCATIONS...
BLAND LAKE...GENEVA...MACUNE...ROSEVINE AND SAN AUGUSTINE...
AT 343 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM ABOUT 12 MILES SOUTHWEST OF SAN AUGUSTINE...
MOVING NORTHEAST AT 30 MPH.
MOTHBALL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
03PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
408 PM CST WED JAN 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL TROUP 32.14N 95.12W
01/20/2010 E1.75 INCH CHEROKEE TX BROADCAST MEDIA
MEDIA REPORTING 4 MINUES OF GOLFBALL HAIL AND 3 MINUTES
OF PEA SIZE HAIL IN TROUP.
&&
04The Shreveport radar (KSHV), 108 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
10 hail, 5 tornado. Local standard time, as filed.
Numerous large trees were toppled and uprooted while many other trees had their tops snapped off. One home had suffered roof damage with most of its shingles blown off. Another home had its storage shed completely destroyed.
The tornado first touched down in a wooded area west of Ireland Williams Road. The tornado quickly intensified as it approached Interstate 20 near mile marker 628 where 2 businesses were destroyed on both the south and north services roads. One of the businesses was a metal building and the other was a mobile home. One home was completely destroyed with only a few interior walls remaining. A second home sustained major damage to the roof and carport. Debris was scattered across interstate 20 and Hwy 80. Several other homes were damaged further east along both sides of the service road. Many trees were snapped and uprooted in the area some were snapped down close to the base. The tornado continued northeast crossing Bellview Road into Jonesville, TX where a grocery store roof was peeled and walls were blown out of a large warehouse. The tornado also damaged some metal buildings north of Jonesville along FM 134. The tornado tracked east across a wooded area snapping and uprooting trees crossing FM 9 headed east into Caddo Parish in LA. Maximum winds are estimated at 150-160 mph.
Hail was reported at Alligator Road and Texas Hwy. 154.
Hail fell in the Latch Community, southwest of Gilmer, Texas.
A weak EF0 tornado first touched down in a subdivision along Southern Trace Circle where shingles were peeled off several homes and a trampoline was thrown up onto a home. Several fences were blown down as well. The tornado continued east onto Walnut Hill Drive where sporadic tree damage was observed as well as some minor damage to several homes along the street. The tornado lifted before reaching US 69. Maximum winds are estimated at 65-70 mph.
An EF1 tornado briefly touched down near the intersection of Oscar Burkett Road and Joye Lane (CR 2192). A small metal garage was damaged where a couple of the walls were blown out. A large pine was snapped along CR 2192 close to the ground. Several large limbs were snapped out of a cedar tree as well as other trees around the area. Further northeast on the north side of CR 2192, a small barn was completely destroyed and tin roof panels were peeled from another outbuilding. Maximum winds are estimated at 80-85 mph.
A NWS storm survey team determined that the damage near Harleton, Texas was consistent with a short lived tornado. Two brick buildings sustained minor roof and structural damage, and a grocery store sustained some roof and awning damage. Several trees were also uprooted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203473, 203472, 203447, 203471, 203448, 203464, 203461, 203462, 203463, 203450, 203451, 203458, 203445, 203454, 203453.